Pennsylvania, 2011

Winter Weather in Pennsylvania, February 7 to 8, 2011

February 7 to 8, 2011 · NWS PHI · 2 events in 2 counties and zones

Snow showers that preceded and accompanied a cold front dropped two to four inches of snow over the higher terrain of the Poconos from the evening of the 7th into sunrise on the 8th. Untreated roadways were hazardous.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow showers that preceded and accompanied a cold front dropped two to four inches of snow over the higher terrain of the Poconos from the evening of the 7th into sunrise on the 8th. Untreated roadways were hazardous. Specific accumulations included 4.2 inches in Tobyhanna (Monroe County), 2.3 inches in Pocono Summit and 2.0 inches in Albrightsville (Carbon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 7, 4:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 7, 4:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EST MON FEB 7 2011

.SYNOPSIS...
LOW PRESSURE PASSES OVER THE REGION TONIGHT BEFORE MOVING AWAY
DURING TUESDAY MORNING. IN THE WAKE OF THIS SYSTEM, A COLD
NORTHWESTERLY FLOW SETS UP FOR OUR AREA THROUGH THE REMAINDER OF
TUESDAY. FROM WEDNESDAY THROUGH FRIDAY, A LARGE HIGH PRESSURE SYSTEM
FROM THE CENTRAL PLAINS EXTENDS INTO THE MID ATLANTIC REGION. THIS
HIGH WILL KEEP LOW PRESSURE TO OUR EAST AND OFFSHORE AS IT PASSES BY
THURSDAY. A WARMING TREND IS EXPECTED GOING INTO THIS WEEKEND AS THE
HIGH PRESSURE SYSTEM SETTLES OVER THE SOUTHEASTERN STATES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WITH A FRONTAL BOUNDARY GRADUALLY PROGRESSING EASTWARD HEADING INTO
TONIGHT AND LOW PRESSURE RIDING ALONG THIS BOUNDARY, CLOUD COVER
ACROSS THE CWA WILL CONTINUE TO STEADILY INCREASE AND THICKEN.
PRECIPITATION IS EXPECTED TO FOLLOW FOR LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS. A LOOK AT GFS AND NAM MODEL SOUNDINGS
DEPICT MAINLY RAIN THROUGH THE SOUTHERN HALF OF THE FORECAST AREA.
SOUNDINGS THROUGH CENTRAL PARTS OF THE CWA, INCLUDING THROUGH THE
LEHIGH VALLEY, SHOW A RAIN/SNOW MIX CHANGING TO MAINLY LIGHT SNOW
NEAR THE END OF THE EVENT. ACROSS OUR NORTHERN ZONES, ESPECIALLY
THROUGH THE POCONOS AND NORTHWEST NEW JERSEY, THE MODEL SOUNDINGS
SUPPORT PRIMARILY SNOWFALL. SOME ACCUMULATING SNOW CAN BE EXPECTED
FOR THESE AREAS FROM LATE THIS EVENING THROUGH THE EARLY MORNING
HOURS OF TUESDAY. EXPECTED TOTALS ARE IN THE RANGE OF 1 TO 3 INCHES,
ALTHOUGH WE ARE ANTICIPATING THE 3 INCH AMOUNTS TO BE RATHER SPOTTY
IN NATURE AND MAINLY OVER THE HIGHER ELEVATIONS. THUS, AT THIS TIME
WE HAVE DECIDED NOT TO ISSUE A WINTER WEATHER ADVISORY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS THE LOW PRESSURE RESPONSIBLE FOR THE RAIN AND SNOW ACROSS THE CWA
MONDAY NIGHT INTO EARLY TUESDAY PUSHES OFF THE COAST, A STRONG
NORTHWESTERLY FLOW AND COLD AIR ADVECTION DEVELOP ACROSS THE
FORECAST AREA FOR TUESDAY. TEMPERATURES ARE NOT EXPECTED TO RISE
MUCH ON TUESDAY IN THE WAKE OF THIS COLDER AIR PUSHING IN, AND GFS
MOS GUIDANCE NUMBERS WERE FAVORED FOR TUESDAY'S HIGHS. THE GFS 925MB
WINDS SHOW THE POSSIBILITY OF SOME 45 KNOT WINDS OVER OUR NORTHERN
ZONES, BUT THE NAM 925MB WINDS WERE NOT AS STRONG. AT THIS TIME, WE
ARE EXPECTING NORTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH GUSTS
AS HIGH AS 40 TO 45 KNOTS. A WIND ADVISORY MAY NEED TO BE CONSIDERED
BY LATER SHIFTS, BUT GUSTS REACHING WIND ADVISORY CRITERIA MAY BE
SPOTTY. WITH THIS STRONG COLD AIR ADVECTION AND A MID LEVEL
SHORTWAVE PASSING NEARBY, A FEW SNOW SHOWERS WERE INCLUDED IN THE
FORECAST DURING THE DAYTIME TUESDAY.

THE WEATHER QUIETS DOWN SIGNIFICANTLY FOR WEDNESDAY AND THURSDAY AS
HIGH PRESSURE FROM THE CENTRAL PLAINS STATES NOSES EASTWARD. THIS
HIGH SHOULD KEEP A DEVELOPING LOW PRESSURE SYSTEM NEAR THE
SOUTHEASTERN STATES WELL OUT TO SEA AS IT ADVANCES NORTHEASTWARD
DURING THURSDAY. AT THIS TIME, SLIGHT CHANCE POPS WERE MAINTAINED
ACROSS THE FORECAST AREA DURING THURSDAY, BUT IF MODEL TRENDS
CONTINUE, WE MAY BE ABLE TO TRIM BACK POPS EVEN FURTHER.

TUESDAY NIGHT THROUGH THURSDAY TEMPERATURES WERE A BLEND AND GFS AND
NAM MOS GUIDANCE. LOW TEMPERATURES TUESDAY NIGHT WILL BE QUITE COLD
IN THE WAKE OF THE STRONG COLD AIR ADVECTION, WITH LOWS RANGING FROM
THE SINGLE DIGITS IN OUR NORTHERN ZONES TO THE TEENS IN CENTRAL AND
SOUTHERN AREAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
IN A TREND WE HAVE NOT SEEN THAT MUCH THIS WINTER SEASON...THE LONG
TERM FORECAST PERIOD HAS GENERALLY SHIFTED TOWARD A MORE BENIGN
PATTERN.  AFTER A COLD START ON THURSDAY NIGHT INTO FRIDAY...
TEMPERATURES TREND TOWARD SEASONAL NORMS FOR THE REMINDER OF THE
LONG TERM PERIOD.

IN TERMS OF PRECIPITATION...VERY LITTLE NOW EXPECTED DURING THE
PERIOD. SOME LOW POPS REMAIN IN THE EARLY THURSDAY NIGHT TIMEFRAME
IN ACKNOWLEDGMENT OF THE REDUCED RISK FROM A LOW PRESSURE SYSTEM
WHICH IS NOW EXPECTED TO FOLLOW A MORE SUPPRESSED SOUTHERN TRACK.

HIGH PRESSURE MOVES INTO THE REGION AND IS THE MAIN INFLUENCE FOR
FRIDAY INTO SUNDAY.  A FRONTAL BOUNDARY ON MONDAY PRESENTS THE
NEXT POTENTIAL FOR PRECIPITATION...BUT THE RISK REMAINS LOW ENOUGH
TO KEEP POPS BELOW 15 PERCENT.

IF THIS PANS OUT...WILL BE ONE OF THE QUIETER STRETCHES IN A VERY
ACTIVE WINTER SEASON.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS CONTINUED ACROSS THE TAF SITES THIS AFTERNOON AS WEAK
HIGH PRESSURE WAS JUST OFFSHORE. THIS HIGH WILL CONTINUE MOVING
EASTWARD THIS EVENING AND ALLOW LOW PRESSURE FROM THE SOUTHWEST TO
APPROACH. IN RESPONSE...CEILINGS WILL FORM AND AFFECT NORTHWESTERN
SITES FIRST...KABE WAS ALREADY OVC070 EARLY THIS AFTERNOON...AND
THEN LOWER TO MARGINAL VFR DURING THIS EVENING. PRECIPITATION IN THE
FORM OF RAIN SHOULD MOVE IN DURING THIS EVENING AS WELL...IN THE 02Z
TO 04Z TIME FRAME. CEILINGS AND VISIBILITIES MAY HAVE A BRIEF
EXCURSION INTO IFR TERRITORY OVERNIGHT UNTIL THE COLD FRONT COMES
THROUGH AND PRECIPITATION ENDS. ALSO...RAIN IS EXPECTED TO
TRANSITION TO LIGHT SNOW AT KRDG AND KABE...AND PERHAPS MIX WITH
LIGHT SNOW AT KTTN BEFORE ENDING IN THE 09Z TO 11Z TIME FRAME.
HOPEFULLY PRECIPITATION WILL END AT KPHL AND SURROUNDING TAF SITES
BEFORE ANY SNOW MIXES IN.

THE SOUTHERLY FLOW WAS PUSHING WARMER AIR INTO THE REGION THIS
AFTERNOON...ALTHOUGH THE NAM SEEMED TO BE HANDLING WINDS OVER OUR
NORTHERN AREAS BETTER...WITH A LIGHT NORTHEAST OR EVEN EAST FLOW FOR
AWHILE THIS AFTERNOON AT KABE.

AS THE DEEPER LAYERED MOISTURE MOVES AWAY TUESDAY MORNING...
IMPROVING CONDITIONS TO VFR ARE FORECAST. THEN AVIATION CONCERNS
WILL TRANSITION TO A DEVELOPING WEST-NORTHWEST FLOW...WITH GUSTS
REACHING THE 30 TO 35 KNOTS RANGE DURING TUESDAY MORNING...AND
LIKELY IN THE MID AND PERHAPS UPPER 30 KNOT RANGE TUESDAY AFTERNOON
AND EARLY TUESDAY EVENING.

OUTLOOK...
GUSTY WINDS EARLY TUESDAY EVENING ARE FORECAST TO SUBSIDE BY LATE
EVENING. VFR FLYING CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH
THE REST OF THE WEEK...AS HIGH PRESSURE SEEMS LIKE IT WILL PREVAIL.

&&

.MARINE...
WEAK HIGH PRESSURE MOVING OFFSHORE THE REST OF THIS AFTERNOON AND
THIS EVENING WILL ALLOW TWO DISTINCT LOW PRESSURE AREAS TO APPROACH
FROM THE SOUTHWEST. THE MORE NORTHERLY LOW IS EXPECTED TO PLOW
THROUGH OUR AREA LATE TONIGHT. THE MORE SOUTHERLY LOW WILL
EVENTUALLY BECOME MORE DOMINANT AS THE TWO JOIN UP EAST OF OUR AREA
TUESDAY MORNING. WINDS AND SEAS ARE FORECAST TO BE SUB-ADVISORY
TONIGHT...BUT INCREASE TO GALE CONDITIONS DURING TUESDAY...PROBABLY
DURING THE MORNING BUT CERTAINLY FOR THE AFTERNOON AND EARLY
EVENING. 925 HPA WINDS ARE 40 KNOTS ON THE GFS AND NAM...AND EVEN 45
KNOTS ON THE GFS. SO...TUESDAY WILL JUST BE STARTED OFF WITH THE
GALE WARNING (REPLACING THE GALE WATCH)...ALTHOUGH THERE WILL LIKELY
BE A PERIOD WHERE CONDITIONS WILL RAMP UP THROUGH SMALL CRAFT
ADVISORY TERRITORY. THE GALE WARNING WILL CONTINUE THROUGH 06Z
WEDNESDAY...ALTHOUGH WINDS MAY DROP BELOW GALE CRITERIA BY 03Z OR
04Z ESPECIALLY ON DELAWARE BAY. FOR NOW WE WILL ALLOW FOR SOME
EXTRA TIME ON THE BACK END. SEAS WILL INCREASE TO 5 TO 8 FT ON THE
OCEAN AND 2 TO 4 FT ON DELAWARE BAY FOR TUESDAY INTO TUESDAY
EVENING.

A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR AFTER THE
GALES DIMINISH LATER TUESDAY NIGHT...THEN AS HIGH PRESSURE BUILDS IN
WINDS AND WAVES ARE EXPECTED TO FALL BELOW ADVISORY CRITERIA
WEDNESDAY. A RENEWED GRADIENT BY THURSDAY MAY CAUSE AN INCREASE
IN WINDS AND WAVES IN A NORTHEAST FLOW. HIGH PRESSURE OVER THE AREA
THURSDAY NIGHT SHOULD RESULT IN BELOW-ADVISORY LEVELS INTO FRIDAY...
BUT ANOTHER LOW IS EXPECTED TO PASS NORTH OF OUR AREA IN THE FRIDAY
NIGHT TO SATURDAY TIME FRAME AND POSSIBLY BRING MORE ADVISORY WINDS
AND SEAS.

&&

.TIDES...
A DEVELOPING WEST-NORTHWEST FLOW TUESDAY WILL CAUSE WATER LEVELS TO
LOWER. BLOWOUT TIDE CONDITIONS WILL BE NEARED...AND MAY ACTUALLY
OCCUR...BUT CONFIDENCE IS LOW AT THIS TIME THAT CRITERIA WILL BE
REACHED SO A LOW WATER ADVISORY WILL NOT BE ISSUED NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 7 AM TUESDAY TO 1 AM EST WEDNESDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...KLINE
NEAR TERM...KLINE
SHORT TERM...KLINE
LONG TERM...SZATKOWSKI
AVIATION...
MARINE...
TIDES...
Hazardous weather outlook, Feb 7, 4:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EST MON FEB 7 2011

NJZ001-007-008-PAZ054-055-061-062-082100-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
400 PM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW IS EXPECTED LATER TONIGHT WITH ACCUMULATIONS OF 1 TO 3
INCHES FORECAST. THE HEAVIEST ACCUMULATION WOULD OCCUR IN THE
HIGHER ELEVATIONS OF THE POCONOS AND IN SUSSEX COUNTY NEW JERSEY.
ROADS AND HIGHWAYS...ESPECIALLY THOSE THAT ARE UNTREATED...MAY BE
SLIPPERY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS WILL GUSTS BETWEEN 40 AND 45 MILES AN HOUR DURING TUESDAY
AND INTO TUESDAY EVENING. SOME WINDS GUSTS MAY LOCALLY EXCEED 45
MILES AN HOUR...AND A WIND ADVISORY MAY BE NEEDED.

WIND CHILL VALUES NEAR 15 BELOW ZERO ARE POSSIBLE IN THE HIGHER
ELEVATIONS EARLY ON WEDNESDAY...THURSDAY AND FRIDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-067>071-
082100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
400 PM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS WILL GUSTS BETWEEN 35 AND 40 MILES AN HOUR TUESDAY INTO
TUESDAY EVENING. SOME WINDS GUSTS MAY BE NEAR 45 MILES AN HOUR...
AND A WIND ADVISORY MAY BE NEEDED.

LOW WATER LEVELS DUE TO THE OFFSHORE WIND WILL OCCUR DURING TUESDAY
AND TUESDAY NIGHT...AND BLOWOUT TIDE CONDITIONS COULD BE APPROACHED.
A LOW WATER ADVISORY MAY BECOME NECESSARY FOR THE LOWER DELAWARE
RIVER...DELAWARE BAY...AND THE NEW JERSEY AND DELAWARE OCEAN FRONT
AND BACK BAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-082100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
400 PM EST MON FEB 7 2011

...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 7, 6:00 PM EST to February 8, 7:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 7, 6:00 PM EST to February 8, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282172, 282173.